Pharmacist explains how paracetamol and ibuprofen work
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Scientists have issued a warning to people who take paracetamol over a strange side effect. Research by a team of scientists at the Ohio State University in the United States found people could be putting themselves at risk after taking the off-the-shelf medication.
Those who take the drug are more likely to take risks than those given a placebo, a study has discovered.
Neuroscientist Baldwin Way, co-author of the study, said: “Acetaminophen seems to make people feel less negative emotion when they consider taking risky activities – they just don’t feel as scared. With nearly 25 per cent of the population in the US taking acetaminophen each week, reduced risk perceptions and increased risk-taking could have important effects on society.”
The journal Social Cognitive and Affective Neuroscience has published the study, in which scientists discovered that people who took the drug rated activites like “bungee jumping off a tall bridge” and “speaking your mind about an unpopular issue in a meeting at work” as less risky than those who took a placebo.
The scientists tested the hypothesis by carrying out three placebo-controlled studies using a series of experiments. One experiment used in the studies was a computerised task which saw 545 undergraduate student volunteers inflate balloons to earn virtual money, with each pump risking them losing all of their prior earnings if the balloon pops.
“If you’re risk-averse, you may pump a few times and then decide to cash out because you don’t want the balloon to burst and lose your money,” Way said. “But for those who are on acetaminophen, as the balloon gets bigger, we believe they have less anxiety and less negative emotion about how big the balloon is getting and the possibility of it bursting.”
Paracetamol is Britain’s most trusted painkiller, reports BirminghamLive. Around 6.3 tonnes of paracetamol are sold in the UK every year, working out to 70 paracetamol per year for each UK adult.
The recommended adult dose is 4 x 2, 500 mg paracetamol tablets in 24 hours, with at least 4 hours between doses. The NHS warns: “Do not take paracetamol with other medicines containing paracetamol because there is a risk of overdose. Paracetamol is safe to take during pregnancy and while breastfeeding, at recommended doses.
“It may not be safe for you to drink alcohol with paracetamol if you have certain health conditions, such as liver problems. Check the leaflet that comes with your medicine.”
Source: Read Full Article